Electrolytes Question #44

Question

The nurse is caring for a client with an electrolyte imbalance. Which should the nurse consider as contributing to this client’s health problem? (Select all that apply)

Answers

  1. Vomiting
    • Rationale:
  2. Constipation
    • Rationale:
  3. Medications
    • Rationale:
  4. Surgical procedures
    • Rationale:
  5. Imaging studies
    • Rationale:

Overview

Explanation

The correct answer is A & C. Vomiting can cause an electrolyte imbalance because fluids are directly lost along with electrolytes in the gastrointestinal tract. Some medications such as steroids, diuretics, and laxatives can cause an electrolyte imbalance. Constipation, surgical procedures, and imaging studies are not known to cause an electrolyte imbalance.

NCLEX TIP: When answering select all that apply (SATA) questions, look at each answer option and ask yourself if the response is true or false. When looking at the questions, watch for any negative NCLEX words, which will lead the nurse to do the “wrong” tasks. These words may include always, never, ever, no, don’t, do not, etc. Always remember the ABC’s and Maslow’s hierarchy. Common words and phrases in the question should always be noted, and note when to delegate and not to delegate. Never delegate a nursing task that requires an order, requires a higher intervention, or the patient is unstable. And always remember an unstable patient before a stable patient.

Learning Outcomes

Test Taking Tip

Video Rationale